Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 15, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 9, 1997, 3:52 PM CDT for Gray County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1997, 3:52 PM CDT (20:52 UTC)
- Expired
- Jun 9, 1997, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Gray County, TX
The radar
The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 092049 RRA TORAMA TXC179-092145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 352 PM CDT MON JUN 9 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 445 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...SOUTHERN GRAY COUNTY AT 345 PM CDT...A COMPLEX OF THUNDERSTORMS IN SOUTHERN GRAY COUNTY HAS PRODUCED NUMEROUS REPORTS OF TORNADOES AND FUNNEL CLOUDS. THE STORMS WERE MOVING EAST AT 15 MILES AN HOUR. PEOPLE IN SOUTHERN GRAY COUNTY INCLUDING THE CITIES OF ALANREED AND MCLEAN SHOULD TAKE SHELTER NOW! IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:31 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 9, 3:31 PM CDT, 21 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT MON JUN 9 1997 RNFL DURG DAY HAS REACHED THE POINT WHERE FFW/S NEEDED OVR NERN ZNS. WL CONT WITH FFA OVR NERN ZNS WHERE PCPN CONTG...AND NWRN ZNS WHERE INFLUENCE OF H5 LOW AND ROTG VOT LOBES WL BE GREATEST. RADAR INDCG NEW DVLPMT E OF AMA FORMING INTO A LN. WITH VRY SLOW MOVMT EXPCD... FFA WL ALSO BE EXPANDED TO INCLUDE SERN ZNS. SCT TRW FCST FOR SWRN ZNS WHERE HTG HAS BEEN BEST AND INSTBY GREATEST. SVR WL BE MENTIONED FOR ALL BUT NERN ZNS IN COOLER AIR. SOME LINGERING MRNG PCPN PSBL FOR ERN ZNS AS H5 TROF MOVS EWD...THEN NEXT SHRT WV TROF MOVS IN FM W LATE TUE. WITH CONTG RICH MSTR...AND INCRG H8 SLY FLOW DURG NGT...FEEL SCT TRW A GOOD BET FOR TUE NGT. ON WED...DYNAMICS LESS OF A FACTOR...BUT MRNG FOG ANTICIPATED WITH WM AND HUMID CONDS CONTG. 03 .AMA... TX...FLASH FLOOD WATCH TONIGHT ZONES 1>10..14>15..19>20. OK...FLASH FLOODD WATCH TONIGHT ZONES 1>3. COCKRELL
In the hours before
Special weather statement, Jun 9, 12:30 PM CDT, 3 hours 22 minutes before
OKZ001>003-TXZ001>020-100500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 9 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT. THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW MEXICO TO BORGER TO CANADIAN TEXAS. A COLD FRONT WILL SLOWLY PUSH SOUTHWEST ACROSS THE AREA TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY. THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH TONIGHT. THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. LIGHT WINDS ALOFT WILL ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH FLOODING WILL BE POSSIBLE. OTHER SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DOWNBURST WINDS6. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON OR TONIGHT. GOEHRING
Special weather statement, Jun 9, 1:00 PM CDT, 2 hours 52 minutes before
OKZ001>003-TXZ001>020-100500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 9 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT. THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW MEXICO TO BORGER TO CANADIAN TEXAS. A COLD FRONT WILL SLOWLY PUSH SOUTHWEST ACROSS THE AREA TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY. THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH TONIGHT. THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. LIGHT WINDS ALOFT WILL ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH FLOODING WILL BE POSSIBLE. OTHER SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DOWNBURST WINDS. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON OR TONIGHT. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:51 PM CDT | Flash Flood Warning | AMA | Ochiltree | 4 hr |
| Jun 9, 3:11 PM CDT | Flash Flood Warning | AMA | Hemphill | 4 hr |
| Jun 9, 4:28 PM CDT | Flash Flood Warning | AMA | Lipscomb | 4 hr |
| Jun 9, 5:47 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 43 min |
| Jun 9, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 48 min |
| Jun 9, 6:23 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 37 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.